Colonic cryptococcal infection is unusual in people living with HIV (PLWH) and even more so without concomitant neurological compromise. Published case reports describe diarrhea and other intestinal manifestations that are often confused with systemic tuberculosis infection. We describe an Peruvian woman living with HIV on antiretroviral therapy who presented hypotensive with a 6-month history of fever and epigastric pain, in addition to episodes of sporadic diarrhea. Due to the suspicion of systemic tuberculosis, antituberculosis treatment was started. Days later, without clinical improvement, colonoscopy revealed ulcers in the transverse colon. Histopathological examination of biopsied tissue was compatible with Cryptococcus spp. She received antifungal therapy with amphotericin B and fluconazole. Despite the treatment, the patient died six days later from multiple organ failure.
- cryptococcal infection